Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Blacksburg, VA

May 9, 2003Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2003, 11:45 PM EDT for Halifax County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 11:45 PM EDT (03:45 UTC)
Expired
May 10, 2003, 12:30 AM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS51 KRNK 100345
SVRRNK
VAC083-100430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1230 AM EDT.

* AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF NATHALIE...MOVING
  SOUTHEAST AT 45 MPH.

* SOME LOCATIONS THREATENED THROUGH 1230 AM EDT INCLUDE
  NATHALIE...
  HALIFAX...
  CLOVER...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF QUARTERS.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3660 7877 3697 7911 3705 7910 3701 7889
          3696 7879 3700 7874 3667 7863

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:25 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 9, 9:25 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
925 PM EDT FRI MAY 9 2003

WILL DO ONE LAST UPDATE...HOPEFULLY...TO LOWER POPS FOR ALL AREAS
EXCEPT WHERE THE REMAINING SMALL MCS WILL LIKLEY TRACK. WILL ALSO
ADD FOG AS WE SHOULD HAVE GOOD RADIATION CONDS LATE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

06
Hazardous weather outlook, May 9, 4:55 AM EDT, 18 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY
WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND
EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION
ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY
WEATHER EXPECTED THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS

In the hours before

Local storm report, May 9, 8:27 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NATHALIE                  VA   WIND DAMAGE
05/09/03   HALIFAX                        NUMEROUS TREES DOWN.

0525 PM    1N CRYSTAL HILL           VA   0.75 IN HAIL
05/09/03   HALIFAX
Local storm report, May 9, 9:14 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2NE NEW CASTLE            VA   WIND DAMAGE
05/09/03   CRAIG                          SR 609 KNOCKED DOWN A
                                          CONVEYOR TOWER AT CASTLE
                                          SANDS. REPORTED BY CRAIG
                                          SHERIFFS OFFICE.

0300 PM    NEW CASTLE                VA   WIND DAMAGE
05/09/03   CRAIG                          SR 615 NEAR CRAIG CO HIGH
                                          SCHOOL. TREES UPROOTED.
                                          REPORTED BY CRAIG
                                          SHERIFFS OFFICE.

0305 PM    4N NEW CASTLE             VA   WIND DAMAGE
05/09/03   CRAIG                          SR 611 RED BRUSH TREES
                                          BLOCKING ROAD. REPORTED
                                          BY CRAIG SHERIFFS
                                          OFFICE.
Special weather statement, May 9, 9:15 PM EDT, 2 hours 30 minutes before
VAZ019-020-WVZ045-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS IS MOVING THROUGH NORTHERN
GREENBRIER COUNTY IN WEST VIRGINIA...AND WILL BE CROSSING BATH
COUNTY AND NORTHERN ALLEGHANY COUNTY IN SOUTHWEST VIRGINIA BETWEEN
9:30 AMD 10:30 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
RENICK...NEOLA...WARM SPRINGS...HOT SPRINGS...BACOVA...AND CLIFTON
FORGE. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO
45 MPH...SMALL HAIL...FREQUENT LIGHTNING STRIKES...AND VERY HEAVY
DOWNPOURS OF UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SAFE INDOOR SHELTER
UNTIL THEY PASS. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE
ROADS.

JJ
Local storm report, May 9, 9:46 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    HUDDLESTON                VA   WIND DAMAGE
05/09/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0433 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   NUMEROUS TREES DOWN ON
                                          SCOTT JACOBS MEMORIAL
                                          ROAD.REPORTED BY
                                          PITTSYLVANIA COUNTY 911.

0435 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   METAL SHED MOVED INTACT
                                          100 FEET. REPORTED BY
                                          PITTSYLVANIA COUNTY 911.

0515 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   NUMEROUS TREES DOWN.
                                          REPORTED BY PITTSYLVANIA
                                          COUNTY 911.
Local storm report, May 9, 11:04 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    COVINGTON                 VA   WIND DAMAGE
05/09/03   ALLEGHANY                      TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          COVINGTON COUNTY 911.

1030 PM    COVINGTON                 VA   WIND DAMAGE
05/09/03   ALLEGHANY                      NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY COVINGTON 911.

1050 PM    BUCHANAN                  VA   0.88 IN HAIL
05/09/03   BOTETOURT                      REPORTED BY BOTETOURT
                                          SHERIFFS OFFICE.
Local storm report, May 9, 11:24 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    LICK RUN                  VA   WIND DAMAGE
05/09/03   BOTETOURT                      NUMEROUS TREES DOWN.
                                          REPORTED BY BOTETOURT
                                          COUNTY 911.

1045 PM    BUCHANAN                  VA   WIND DAMAGE
05/09/03   BOTETOURT                      NUMEROUS TREES DOWN.
                                          REPORTED BY BOTETOURT
                                          COUNTY 911.

1100 PM    FINCASTLE                 VA   WIND DAMAGE
05/09/03   BOTETOURT                      NUMEROUS TREES DOWN.
                                          REPORTED BY BOTETOURT
                                          COUNTY 911.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington21 min
May 9, 10:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington32 min
May 9, 10:44 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt46 min
May 9, 11:14 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg46 min
May 10, 12:28 AM EDTSevere Thunderstorm WarningRNKHalifax32 min
May 10, 2:51 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania24 min
May 10, 3:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania31 min
May 10, 3:54 PM EDTSevere Thunderstorm WarningRNKBath36 min
May 10, 4:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania44 min
May 10, 4:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax37 min
May 10, 4:12 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
May 10, 4:30 PM EDTSevere Thunderstorm WarningRNKAmherst30 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningRNKHalifax48 min
May 10, 5:04 PM EDTSevere Thunderstorm WarningRNKBotetourt11 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford49 min
May 10, 5:43 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg32 min
May 10, 6:06 PM EDTSevere Thunderstorm WarningRNKHalifax39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.